Glycoprotein IIb/IIIa inhibitors are established treatment for patients who develop acute coronary syndromes. Thrombocytopenia is known to occur following the administration of various drugs, including heparin and glycoprotein IIb/IIIa inhibitors. In the case of glycoprotein IIb/IIIa inhibitors, the mechanism is thought to be drug-dependent antibodies. In most cases, the thrombocytopenia is mild or moderate in severity. Severe thrombocytopenia (platelet count, <50 × 109/L) is distinctly rare. Herein, we report a case of tirofiban-induced thrombocytopenia in which the overall platelet count dropped precipitously to <1 × 109/L within 12 hours of administration; recovery was relatively prolonged, possibly owing to concomitant renal insufficiency. The severity and the rapidity of onset emphasize the need to routinely check platelet counts early after tirofiban administration, in order to prevent sequelae.
|Number of pages||4|
|Journal||Texas Heart Institute Journal|
|Publication status||Published - 2010|
- Acute coronary syndromes
- Glycoprotein IIb/IIIa inhibitors
- Percutaneous coronary intervention